Urgent - Help me understand the role of hydrocortisone during thyrotoxicosis

If the body needs cortisone to convert T4 to T3, then why does administering hydrocortisone during thyroid storm inhibit peripheral conversion of T4 to T3?

Page 678 indicates that cortisone is used to treat thyrotoxicosis, for this reason.


My partner's cortisone level is very low but as soon as he took his first dose of hydrocortisone he ended up in the hospital with all the symptoms of thyrotoxicosis. He still has all the symptoms, of what he calls being "hyper" I assume that means thyrotoxicosis - but, of course, the hospital did nothing but release him as soon as it was apparent he didn't have a heart attack. I can't understand that. That's NOT how things are done in America (where I am). He would have been tested, treated, and remained there until well. I can't understand how any of this is happening. It's like a 3rd world situation.

Now, I have no idea if I should tell him to take the hydrocortisone to prevent an adrenal crisis, which could kill him. Or, if I should tell him not to take it because he got instantly ill last time and he's still suffering the same symptoms. Also, he's petrified to take it. So, I have no idea what to do. I'm trying to understand if hydrocortisone is safe or not. If he's been over medicated with levo, then is taking it going to cause a jump in T3? If so, then why is it used to treat thyrotoxicosis? Where can I get these answers?

16 Replies

  • Posted from a position of ignorance:

    The adrenal gland may be limited in its ability to increase steroid production during thyrotoxicosis. If there is any suspicion of hypoadrenalism, hydrocortisone (100-200 mg/day) or its equivalent should be given. The dose can rapidly be reduced when the acute process subsides. Pharmacological doses of glucocorticoids (2 mg dexamethasone every 6 h) acutely depress serum T3 levels by reducing T4 to T3 conversion. This effect of glucocorticoids is beneficial in thyroid storm and supports their routine use in this clinical setting. Propranolol controls tachycardia, restlessness, and other symptoms.



  • I am interpreting that to mean that the doctor would need to take dexamethasone before administering hydrocortisone. Is that how you understand it as well? I'm learning from a position of ignorance, too.

    I don't know if it makes a difference, but his adrenals do not produce cortisol because his pituitary doesn't release ACTH (which tells the adrenals to produce cortisol). This is a very dangerous state to exist in.

  • I'd really like to give you a useful and helpful response. But the only safe response from my level of ignorance is "I don't know". I certainly appreciate it is a very difficult state to be in.

    I am also all too well aware how easy it is to inadvertently say something that is a mis-interpretation.

    I sincerely hope someone else here has some direct experience and can give you the help you need.


  • It is almost an impossible question to answer. He could die from taking it but then maybe die from not taking it. I can't give any advice. But, I cannot figure out why the hospital discharged him in the middle of a thyroid storm? How is that legal? It's certainly not ethical. And, there is no use going to the hospital on the weekend. But, apparently, going to the hospital during the week doesn't help either. I don't understand why they are actively trying to kill him. It's unconscionable, all of it.

  • Welcome to the UK Health (non) Service.

    How much Hydrocortisone did your partner take? I'm wondering if, having been without cortisone for so long, his body just over-reacted and what he really needs to do is build up his dose slowly to give his body time to adjust.

    Whatever he took, I'd suggest taking say a quarter of it or less and build up really slowly. His body will tell him how often he can raise.

  • It's hard getting an answer out of his as to how much he's taken. But, I am sure that it is between 2.5mg to MAX 10mg. He did not take more than 10, of that I'm sure.

  • Is that hydrocortisone or prednisolone? Pred is 4 x the strength of HC.

  • It's hydrocortisone. Of that, I'm sure

  • rocketmom, taking hydrocortisone or prednisone or any of the steroids in this class will result in being hyper regardless of thyroid status. Normal people taking these medications for other reasons (anaphylaxis, auto-immune disorders) will be up all night driving everyone at home crazy.

    The husband of one of my friends had hemolytic anemia. He was put on high dose prednisone. I warned her before this was started that he is not going to sleep, he'll be jabbering all the time and driving her crazy. Told her to keep him out of the bedroom and tell him to use another one. She thanked me for giving her the heads up. Boy was he ever crazy.

    Look, if I take 5 mg of prednisone twice per day, even for 2 days, I cannot get to sleep at night. That's not a big dose at all. Don't know why your partner reacted so intensely to what seems to be a truly tiny dose. Maybe he took more than he's admitting?

  • I am trying to figure out why he reacted so heavily. He gets brain fog, because of the situation, but I'm totally sure he didn't take more than one dose. He took one dose, 2 days ago, and he's still in a "hyper" state.

    But, his cortisol level is dangerously low. So, I'm not sure what to suggest. If his body wasn't converting T4 into T3, then the body suddenly got cortisone and put him in a thyroid storm, I want to avoid that happening again. But, I can't figure out if that's what happened.

  • The human body produces about 30 mg of cortisol every day. A 10 mg dose half life is 100 minutes. So at that time there is 5 mg in the blood. Then in another 100 minutes there is 2.5 mg. At 300 (5 hours) minutes it's 1.25 mg. By 24 hours there is nothing left of a 10 mg dose. Long time ago. Even less of a 2.5 mg dose which is nothing. Might as well have a beer instead.

    If he's still 'hyper' two days later, there's something else going on.

    He did not have a thyroid storm that's for sure.

  • Thanks for that. How long does it take for T4 and T3 levels to fall in the body? He may have been over medicated.

  • If he's been taking T3, the drop in blood levels (if he's taking nothing for 2 days is 2 days). I.e. half life is 24 to 48 hours depending on the individual. So someone on 30 mcg T3 will be at 15 mcg 24 to 48 hours later, 7.5 mcg three days later and so on. This is the beauty of T3. It can be adjusted quickly.

    T4 takes a lot longer to clear. It is stored in kidneys and liver and probably the heart (although that is a bit controversial but makes sense).... T4 doses have half lives of anywhere from 6 to 72 days. I'm assuming the 72 days is not for young people. I'd say the average half life is about 14 days.

    Once the medication is stopped, the body will gradually release stored T4 and convert it to T3. This is why people can feel better for a while after stopping the medication but soon it catches up to them and they feel terrible.

    What's his heart rate and temperature? Any diarrhea? How well do you know your partner? I don't mean to upset you but is there any chance he is taking a stimulant you don't know about? This can be anything from drinking really strong coffee frequently, caffeine tablets or taking something like ritalin or other stims. Some diet pills are very amphetamine like and will make a person hyper. I wouldn't blame someone who has brain fog for taking a stimulant. Except taking too much can cause problems.

  • I know him very well. We've been together for a decade. A stimulant, even coffee, would probably kill him instantly. He's a total square, too.

    I've been watching his temp, it's been fluctuating from 36.8 to 37.2, which is actually higher than it used to be - around 35. His bp 104/61 and 121/73 - today. Pulse 68 and 72.

  • Bp is a bit on the low side with the 104/61. But pulse is good. Definitely not thyrotoxic.

  • Suggest contacting the Pituitary Foundation, their nurse who you can talk to is an expert on taking hydrocortisone.

You may also like...